Withdrawal Speculation

My last post was about my decision to stop taking antidepressants, after over a decade of depending on them in order to function semi-normally, and it emphasised that there is a lot of uncertainty involved. When you come off medication, you have no idea whether you will face withdrawal or if the symptoms of your illness will intensify. All you can do is play the odds by reducing your dosage gradually and under the guidance of your doctor. It’s been just over a week since I took my last antidepressant, so I thought I would post an update.

Trouble is, it’s hard to observe your own thoughts, emotions and behaviour when you are going through change. It’s also difficult to distinguish between withdrawal symptoms and bad days: anxiety is a withdrawal symptom for the antidepressant I was taking (also a side effect, interestingly), but I have had anxiety for years and its ebbs and flows often seem to be without logical cause and effect. With this in mind, the fact that I felt quite vulnerable and shaky last week cannot be attributed without doubt to withdrawal, but I suspect it was a factor.

Yet while I felt more anxious and overwhelmed than I have been lately, these symptoms were mild compared to the anxiety I have struggled with over the past 14+ years. I didn’t even come close to having a panic attack, for example, and I still went out on my own. That was unthinkable 9 months ago.

I’m also wary about arbitrarily separating anxiety as a physical withdrawal symptom from anxiety as a natural response to making such a big change in my life. Being on edge is understandable during any period of uncertainty. I have googled my medication: I know that a lot of people have bad experiences in coming off antidepressants and that my particular drug is associated with some extreme withdrawal symptoms — and although these are very rare, they were a distinct possibility. I had no idea whether deciding to stop my medication was a huge mistake which could undo all the changes I have made recently and cause my wellbeing to plummet.

Thankfully, my anxiety seems to have been unfounded. I have noticed no other withdrawal symptoms and feel better than ever. I am even more confident that coming off antidepressants was the right decision for me.

Regardless of whether last week’s anxiety was down to withdrawal, I know there will always be fluctuations in my mental health. Everyone experiences these fluctuations and while mine might be more extreme, since I will always be prone to mental health problems, they are manageable. I can cope, with or without medication as needed. I can cope.

 

(Visited 12 times, 1 visits today)

Leave a Reply

Your email address will not be published. Required fields are marked *